CSN Login
Members Online: 6

You are here

Xeloda feet - Gabepentin?

taraHK
Posts: 1961
Joined: Aug 2003

I'm on Xeloda (plus CPT-11 and Avastin). My feet suddenly got worse. Previously, I couldn't hike/walk for exercise -- but now it's painful to walk even 1 block (or down the hall!). It's not so much a matter of dry skin/cracking -- it's much deeper than that (like blisters under the skin...). My oncologist suggested Gabepentin. I tried that once before (for neuropathy - due to Oxaliplatin). It made me kinda light-headed and I didn't pursue it. But I'd be very interested to hear if anyone got relief from Xeloda "hand-foot syndrome" from Gabepentin. Otherwise it might be back to 5FU for me - sigh.....

Thanks in advance,

Tara

djm_2010
Posts: 52
Joined: Dec 2010

I'm on xeloda and already on my 6th cycle. My onco gave me gabapentin 300mgs 2x a day and she even told me I can go up to 3x a day and it really helped me with my neuropathy. I also take vit b complex 4-5x a day and it has eased my symptoms and I could even wear mid-sized heels now. As for the lightheadedness, at the start there is but later on I developed resistance to it, maybe because I'm also an insomniac and I welcome the fact that I can sleep peacefully with gabapentin. Even when I'm off from my xeloda, usually one week off before I start again on oxaliplatin I take the gabapentin and vit b complex so that when I go back to the xelox regimen my symptoms are very minimal. Take care and more good health to us and Godbless you!

taraHK
Posts: 1961
Joined: Aug 2003

Thanks -- this is really helpful. I've been on Xeloda for 10 months now (21 cycles) and feel fortunate I've avoided any serious problems with my feet until now. But now it's serious! Glad to hear the Gabepentin is helping -- and especially that the light-headedness eased off after a while. (And I could certainly use a little help on the insomnia front!). Best wishes to you ---

Tara

abrub's picture
abrub
Posts: 2094
Joined: Mar 2010

That helped me tremendously! My drs didn't want to prescribe Gabepentin, as I react so strongly to meds.

I was advised to take 800 mg Alpha Lipoic Acid twice a day. However, just once a day sufficed for me. Also, B6 - up to 100 mg 3x/day. But ask your drs first.

Alice

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

Hi Tara,

Bummer to hear you're now having more problems w/ the Xeloda. As you may know, I was on Xeloda and recently changed back to 5FU. I really didn't want to switch, but the Xeloda was severely affecting my feet and hands too to the point where my fingertips were all peeled away and I had no feeling left in the fingertips, and they shook and trembled a lot too. Feet were bad too with severe blistering and peeling. I took the alpha lipoic acid, B vitamins, etc. My onc never recommended what you mentioned or anything at all prescription strength- he just urged me to switch back to 5FU. So, I did so and was really not looking forward to the pump again, but I did it and it's been okay. I don't get any of the burning, peeling, or blistering anymore. Just some dry skin & I think 5FU has other side effects to deal with. But I am actually doing much better on it this time around than I thought I would do.
So, if I were you and the medication is an option, I'd probably try that first & if it doesn't help then go back to the 5FU pump.

Best wishes to you,
Lisa

taraHK
Posts: 1961
Joined: Aug 2003

Thanks Alice and Lisa. The alphlipoic acid is a good suggestion. I'm already doing B vitamins. I guess my options are medication, reduce dosage or switch to 5FU. I have a feeling I might switch back to 5FU (sigh) but will discuss the various options with my onc today....

herdizziness's picture
herdizziness
Posts: 3642
Joined: Apr 2010

I must be a very lucky person, not suffering from the Xeloda in my hands. I did notice when I wore shoes and socks that I could feel "splits" of my skin. I've only wore shoes maybe four or five days tops though in the past year as is my habit, and have kept wearing sandals constantly except when I'm barefoot. I can understand in the Northern areas this would not be prudent. But I truly think because I walk barefoot in my house, and wear sandals the rest of the time, is why I don't have big problems with my feet. My onc, had actually recommended I not wear sandals, because of what Xeloda could do to my feet. I think he was very wrong. I do have that pins and needles kind of feeling, hard to describe but you know what I mean, but that has been all. So if any of you suffering from feet cracks would this spring and summer when it is prudent in your areas try to wear just sandals without socks or nylons as an experiment, please do so and let us know if it works for you as it has for me. Maybe try it for at least a week and see if you have an improvement? Just an idea. I could be totally wrong, and I'm just the exception, but I wonder about that be true, sometimes, I think it's just the barefoot sandal thing.
Winter Marie

mcsauder's picture
mcsauder
Posts: 68
Joined: Nov 2009

I can just tell you my side I have been on Xeloda for a little over a year now and what it's called is (PPE) Palmar-plantar erythrodysesthesia
I take 4,000 mg a day two weeks on one week off and Nexavar on top of that and that also will give you PPE I started to using A&D ointment it's used for baby's diaper rash I put this on my feet every night with a pair of socks and when I walk around the house I put on 4 pairs the thicker the better (There is nothing to stop this from happing but this has helped me) I hope it helps you as well all the best Mike

herdizziness's picture
herdizziness
Posts: 3642
Joined: Apr 2010

I don't know if we've met, pleasure to "meet" you.
I've been on Xeloda for since February of last year, so a little over a year now as well.
Winter Marie

taraHK
Posts: 1961
Joined: Aug 2003

I am the same -- wearing sandals is much more comfortable -- my feet seem to get too hot if I wear socks/sneakers.

Tara

RickMurtagh's picture
RickMurtagh
Posts: 584
Joined: Feb 2010

Gabepentin did nothing for me.

pepebcn's picture
pepebcn
Posts: 6352
Joined: Aug 2010

Had exactly the same, very painful blisters under my feet skin, first thing dr .did was change my socks , he meek me use skiing socks that allows you to perpise , of course not shoes but trainers , and a cream called "cicalfate" not medical but cosmetic from AVENE laboratories Paris.
It worked!.
Hugs !

grannyc's picture
grannyc
Posts: 63
Joined: Oct 2010

I got the first feeling of blisters on my feet the week before I went on vacation to DC...OMG how was I going to do all of that touristy walking with the pain I had. I called my nutritionist and he started me on B6 and L-glutamine....seems to have helped. I made it in DC and did lots and lots of walking.

Has anyone had the palms of their hands turn bluish-black from the Xeloda???? Really ugly.

GrannyC

taraHK
Posts: 1961
Joined: Aug 2003

Thanks to all for the comments. My oncologist now has me on Lyrica -- which is similar to Gabepentine. I'll let you know how it goes. I'm also starting to use 'analgesic balm' (menthol, eucalyptus), which he recommended (anectodal evidence only - but can't hurt!)

Tara

plh4gail's picture
plh4gail
Posts: 1238
Joined: Oct 2010

Good luck Tara with the meds...I hope you get some relief. Thankfully my neuropathy is pretty mild and I hope it goes away soon.

Good wishes to you, Gail

Subscribe to Comments for "Xeloda feet - Gabepentin?"